Treatment of Mood Disorders
Isn't Treatment for the Seizures Enough?
Seizures are the most obvious part of having epilepsy, but they may not be the only part. If you have had a brain injury such as a head injury, meningitis, stroke, or brain tumor that is causing the seizures, it may be causing mood problems as well. A mood disorder, like depression, is likely decreasing your quality of life. Symptoms that occur with depression such as irritability and sadness may interfere with your social relationships, and trouble sleeping may even make your seizures worse. Depression can sometimes be very severe, leading to thoughts of death or suicide. It is important to share your feelings with your health care provider because there are many effective treatments for mood disorders associated with epilepsy. Some antiepileptic drugs (AEDs) may help your mood, but their primary purpose is to control the seizures. For the treatment of a mood disorder, you may need an antidepressant.
Are There Treatments for Mood Disorders?
Many types of treatment are available for mood disorders. Psychotherapy and medication are the mainstays of treatment, which may be used separately or together. The goal is to completely eliminate your symptoms. The most common type of medication treatment is called an antidepressant, of which there are several kinds. Your doctor is most likely to prescribe a selective serotonin reuptake inhibitor (SSRI). It is important to remember that medications for mood disorders may require dose adjustments and may take several weeks before becoming fully effective. Just like AEDs, sometimes more than one antidepressant may need to be tried before getting good results. For most individuals with epilepsy, depressive symptoms usually respond very well to low doses of medication.
Commonly Used Antidepressants
SSRIs (selective serotonin reuptake inhibitors)
Citalopram (Brand Name: Celexa)
Escitalopram (Brand Name: Lexapro)
Fluoxetine (Brand Name: Prozac)
Paroxetine (Brand Name: Paxil)
Sertraline (Brand Name: Zoloft )
Amitriptyline (Brand Name: Elavil)
Desipramine (Brand Name: Norpramin)
Doxepin (Brand NAme: Sinequan)
Imipramine (Brand NAme: Tofranil)
Nortriptyline (Brand NAme: Pamelor)
Can AEDs Cause Depression?
Some AEDs may cause depression or worsen an underlying depression. For example, phenobarbital and primidone have been associated with depressive symptoms. All AEDs may be associated with changes in mood. It is difficult sometimes to determine whether the medication or the underlying brain dysfunction is responsible for your abnormal mood. Tell your doctor if you have noted a change in your mood since you have started a new seizure medication. It may be worthwhile to change to another AED to see whether your symptoms improve.
Will I Be Taking Too Much Medication?
Most people with epilepsy take one or two AEDs to treat their seizures. Whenever a new drug is added, there is always the possibility of a drug interaction. For example, your AED level might go down, increasing the risk for seizures, or go up, increasing side effects. Your doctor should be aware of these possibilities. It is important to work together with your doctor to review these issues. Antidepressants are generally started at a low dose. Your doctor may ask you to get blood levels of your AEDs after starting the antidepressant to check for any interaction. Drug interactions are even less likely with some of the newer AEDs.
What About Side Effects?
All medications have side effects. If you start the medication at a small dose and increase it gradually, you are less likely to have side effects. Your doctor will discuss with you which side effects to look out for, which will be different depending upon the medication you choose. You may need to try more than one medication to find one that agrees with you. When you start a new medication, keep a record along with your seizure calendar of any problems, like headache or nausea, so you can report them to your doctor. If you develop a rash, you should tell your doctor right away.
Can Antidepressants Make My Seizures Worse?
There are more than a dozen antidepressants available for the treatment of depression. All antidepressants have some chance to increase seizures, but in most cases it is very small. Because you have epilepsy, your doctor will avoid prescribing an antidepressant likely to cause seizures. Doctors that frequently use antidepressants to treat their patients with epilepsy rarely see seizures occur as a side effect. If your seizures do increase, you will probably need to change to a different antidepressant.
Can My Child With Epilepsy Be Treated For Mood Problems?
Yes. Children may also suffer from depression related to epilepsy, which can adversely affect their behavior and quality of life. Child psychiatrists specialize in treating children with mood disorders. SSRIs are commonly used to treat children. SSRIs are the safest drugs, but it is important for the child or adolescent to be monitored closely whenever a new medication is started. Family therapy may be helpful, particularly if anyone else in the family has a mood disorder. If problems such as alcohol and substance abuse exist in the home, these need to be addressed as well.